Learn something new every day
More Info... by email
Stevens Johnson Syndrome (SJS), also called erythema multiforme major, is a rare, skin disease that has the potential to be deadly. In some cases there is no known cause, but the most common triggers are an allergic reaction to medication or an infection.
The drugs most often linked to Stevens Johnson Syndrome include sulfonamides and penicillin, which are used to fight infection; anticonvulsants, which treat seizures; and non-steroidal anti-inflammatory drugs (NSAIDS), which dually relieve pain and reduce inflammation. Some examples of NSAIDS are Allopurinol, Phenytoin, Carbamazepine, Vioxx, barbiturates, aspirin and ibuprofen.
The types of infections that can cause Stevens Johnson Syndrome include Herpes simplex or Herpes zoster, influenza, human immunodeficiency virus (HIV), diphtheria, typhoid and hepatitis. At times, SJS has resulted from radiation therapy or ultraviolet light. Another form of the SJS skin disease is referred to as Toxic Epidermal Necrolysis (TENS). Penicillin has been linked to TENS.
Symptoms of SJS take up to two weeks from the time the patient takes the medicine to manifest. The initial warning signs occur over several days of flu-like symptoms: coughing, headaches, aching and feverishness, vomiting and diarrhea. The danger can escalate to rashes, skin peeling and skin lesions; blistering, particularly around the mouth, eyes, vagina or other areas; and inflammation of mucous membranes, which line internal organs and certain exposed body parts such as the nose, lips and ears.
Stevens-Johnson syndrome can affect people in any age group but most at risk are older people, possibly because they use more of the drugs associated with SJS; and those living with acquired immune deficiency syndrome (AIDS), a condition that is brought on by a virus and damages the effectiveness of the immune system. Stevens-Johnson syndrome also has shown up among children taking ibuprofen-based medications such as Advil® and children’s Motrin®. Carrying a gene known as HLA-B12 can make a person more susceptible to SJS.
Isolating the cause of Stevens-Johnson syndrome and TENS, if possible, is the first step in identifying the proper treatment. When spurred by drug therapies, the prescriptions can be stopped immediately.
If brought on by an infection, then doctors are likely to treat Stevens-Johnson syndrome and Toxic Epidermal Necrolysis with an antibiotic first. In severe cases where the patient is losing fluid or skin is being lost, treatment must be handled in sterile environments – hospitals or burn units - to prevent progression of the infection. Some people may need to have fluid replaced by intravenous injection.
Those who have survived a first bout with Stevens-Johnson syndrome could face recurrence. It is recommended they avoid closely related medications if drugs caused the first episode and inform health care providers of a history with the disease. Patients could also opt to wear a medical information bracelet or necklace.